Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 243, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 5, 2023, 8:30 PM CDT for Ellis County, Trego County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2023, 8:30 PM CDT (01:30 UTC)
- Expired
- Aug 5, 2023, 9:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 5:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
484
WUUS53 KDDC 060130
SVRDDC
KSC051-195-060230-
/O.NEW.KDDC.SV.W.0243.230806T0130Z-230806T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
830 PM CDT Sat Aug 5 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Trego County in west central Kansas...
Northern Ellis County in central Kansas...
* Until 930 PM CDT.
* At 830 PM CDT, a severe thunderstorm was located near Wakeeney,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hays, Ellis, Wakeeney, Catherine, Ogallah, Emmeram, Yocemento and
Riga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 9904 3890 9998 3913 10000 3913 9904
TIME...MOT...LOC 0130Z 267DEG 32KT 3907 9979
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN3 follow-up statements
646
WWUS53 KDDC 060144
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
844 PM CDT Sat Aug 5 2023
KSC051-195-060230-
/O.CON.KDDC.SV.W.0243.000000T0000Z-230806T0230Z/
Trego KS-Ellis KS-
844 PM CDT Sat Aug 5 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN TREGO AND NORTHERN ELLIS COUNTIES...
At 844 PM CDT, a severe thunderstorm was located 8 miles northeast of
Ogallah, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Hays, Ellis, Catherine, Ogallah, Emmeram, Yocemento and Riga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 9904 3890 9977 3913 9984 3913 9904
TIME...MOT...LOC 0144Z 267DEG 32KT 3908 9962
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SUGDEN672
WWUS53 KDDC 060158
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
858 PM CDT Sat Aug 5 2023
KSC195-060208-
/O.CAN.KDDC.SV.W.0243.000000T0000Z-230806T0230Z/
Trego KS-
858 PM CDT Sat Aug 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TREGO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.
LAT...LON 3887 9904 3890 9959 3913 9959 3913 9904
TIME...MOT...LOC 0158Z 265DEG 34KT 3910 9942
$$
KSC051-060230-
/O.CON.KDDC.SV.W.0243.000000T0000Z-230806T0230Z/
Ellis KS-
858 PM CDT Sat Aug 5 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN ELLIS COUNTY...
At 858 PM CDT, a severe thunderstorm was located 9 miles south of
Zurich, or 13 miles northeast of Ellis, moving east at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Hays, Ellis, Catherine, Emmeram and Yocemento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 9904 3890 9959 3913 9959 3913 9904
TIME...MOT...LOC 0158Z 265DEG 34KT 3910 9942
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SUGDEN512
WWUS53 KDDC 060220
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
920 PM CDT Sat Aug 5 2023
KSC051-060230-
/O.EXP.KDDC.SV.W.0243.000000T0000Z-230806T0230Z/
Ellis KS-
920 PM CDT Sat Aug 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELLIS COUNTY WILL
EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.
LAT...LON 3887 9904 3890 9959 3913 9959 3913 9904
TIME...MOT...LOC 0220Z 267DEG 32KT 3911 9918
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 8:19 PM CDT, 11 minutes earlier.
Area forecast discussion, Aug 5, 8:19 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 819 PM CDT Sat Aug 5 2023 .UPDATE... Issued at 819 PM CDT Sat Aug 5 2023 Thunderstorm evolution remains challenging for the remainder of the short term through tonight. As of 8 pm, infrared satellite and radar imagery showed a loosely organized convective complex entering north central Kansas. These storms will pose a risk for marginally severe wind/hail along the I-70 corridor over the next few hours. A strong supercell west of Elkhart in northern Cimarron county, Oklahoma will remain out of Kansas. In between, convective inhibition has kept a lid on development thus far. 00z HRRR suggests storms will become more numerous, especially south of US 50, towards and especially after midnight as the low level jet incites elevated development. Will maintain high pops in the current forecast through tonight, based on continuity, a moist, unstable sheared environment, and the expected cold front passage overnight. The later in the night the storms occur, the risk of severity diminishes and transitions to locally heavy rain. Models remain in agreement with the current forecast that the cold front will clear all of SW KS by sunrise Sunday, with northwest winds for all zones. Northwest winds will gust 20-30 mph with noticeably cooler air Sunday. && .SHORT TERM...(This evening through Sunday night) Issued at 1219 PM CDT Sat Aug 5 2023 .Key Messages - High confidence in severe weather across southwest Kansas tonight - Main threat will be large hail (> 2 inches in diameter) for areas along the Colorado border and strong downburst winds (70+ mph) for much of southwest Kansas - Another overnight round of storms is increasing in forecast confidence for Sunday night Noon observations show a departing line of thunderstorms in northern Oklahoma with residual cloud cover in Barber and Pratt counties. Elsewhere mostly sunny to partly cloudy skies are allowing the insolation to help to destabilize the atmosphere particularly in eastern Colorado. CAPE values over 1500 J/kg are present with forecast of up to 3000 J/kg by storm initiation this afternoon in the front range. Low level winds out of the east to southeast will aid in upslope flow. Upper level winds show a shortwave along the left exit region of a jet in the central portions of Colorado where the expected initiation of the thunderstorms will be which will lead to our overnight event. Tonight the CAM models are in good agreement of a mixture of supercells and linear storms coming into southwest Kansas around 7 PM and sweeping across the region through 1-2 AM Sunday morning. Hodographs are showing veering aloft with a linear hodograph in the upper levels which would indicate a good environment to produce supercells and large hail especially along the Colorado border. We've stuck with the earlier messaging about the risk and timing with the storms as the SPC enhanced risk didn't change from the morning to the 1630Z update. One wild card to the storm timing and risk is the outflow boundary along the I-70 corridor which could produce some storms earlier than the 7PM timeframe as well as residual outflow boundaries from the morning storms in our southeast zone. Confidence in storm development and timing is low in these scenarios. Sunday should be noticeably cooler as the storms will exit along a cold front and winds through the boundary layer will be north to northwest. 850 mb temperatures will range from 18-20 (C) and high should reach into the mid 80s. Sunday night another large scale shortwave should move across the Colorado Rockies and with easterly winds on the southwest side of a high pressure center this will lead to upslope flow. Thunderstorms should break out around the Denver metro in the late afternoon and then move across western Kansas mainly during the overnight hours (after midnight for most locations). Severe threat at this point is low as most of the storms should be coming during the night that most of the energy from the heat of the day should have subsided and the 850 mb winds should be light which will negate lower level shear. Lows should fall into the low to mid 60s. .LONG TERM...(Monday through Saturday) Issued at 150 PM CDT Sat Aug 5 2023 .Key Messages -Good chances of storms (>40%) with heavy rain potential Monday night and Tuesday morning -Seasonal temperatures during the week (climatological high is lower 90s) Ensemble trends in the upper levels show continued stronger westerly winds through the central portions of the country which will keep the strong 597 dm high shifted to the south in Texas and New Mexico. This should keep the core of the hottest air out of the areas as temperatures will modestly rise during the week to the mid 90s for highs by Thursday. With this weather pattern this will also keep rain chances in the forecast for much of the week with the main mode of storms being overnight MCS events. Ensembles are hinting at a QPF hit for Monday night into Tuesday morning where 0.5 to 1 inch of rain is possible with the overnight MCS event moving across southwest Kansas. The setup will be boundary layer winds out of the southeast producing upslope flow in the Colorado rockies combining with a shortwave in the westerlies which will trigger convection in the front range in the late afternoon. Widespread thunderstorms are forecast to move across southwest Kansas but the location of where the storms is going to go over is still low confidence as some long term models have the northern part of the CWA getting hit and some in the southwest zones. Severe weather potential should be limited to areas along the Colorado border where residual daytime heating could lead to higher instability. Long term models are also hinting at a similar setup Tuesday night into Wednesday morning for areas more along the I-70 corridor and north. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 428 PM CDT Sat Aug 5 2023 Aviation operations are expected to be impacted by thunderstorms during the first half of this TAF period. Using the 12z ARW as a guide, maintained convective TEMPO groups for all airports, during the 01-06z Sun time range. Some storms will be severe, with outflow winds near or exceeding 50 kts, and included this potential in the TAFs. Flight category reductions will be brief, with VFR quickly returning behind the expected MCS. Models do not suggest any stratus potential in the post-frontal/MCS environment, so did not include, but will monitor. Broken midlevel clouds after the storms will clear to SKC daylight Sunday with strong subsidence. Winds will trend north behind the thunderstorms. After 18z Sun, NW winds will increase at all airports, gusting 28-32 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 85 61 83 / 80 0 40 10 GCK 60 81 60 82 / 80 0 60 10 EHA 61 85 61 87 / 60 0 40 10 LBL 63 84 63 85 / 80 0 50 10 HYS 63 84 60 83 / 50 10 10 10 P28 67 88 65 85 / 80 10 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Turner
Hazardous weather outlook, Aug 5, 1:18 PM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 118 PM CDT Sat Aug 5 2023 KSZ030-031-043>046-061>066-074>081-084>090-061830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 118 PM CDT Sat Aug 5 2023 /1218 PM MDT Sat Aug 5 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are likely mainly tonight after 7 PM across much of southwest Kansas. Main threats are large hail which could be 2 inches or larger in diameter especially near the Colorado border and wind gusts of 70 mph or greater across much of the region. Localized heavy rain will also be a threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorms are possible each evening and night Monday through Wednesday. These storms could be severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Storm spotters will be needed later today and tonight.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:27 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 48 min |
| Aug 5, 8:35 PM CDT | Special Weather Statement | DDC | Clark | 55 min |
| Aug 5, 9:12 PM CDT | Special Weather Statement | DDC | Kiowa | 48 min |
| Aug 5, 9:19 PM CDT | Special Weather Statement | DDC | Ness, Rush | 41 min |
| Aug 5, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 15 min |
| Aug 5, 9:37 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 38 min |
| Aug 5, 10:03 PM CDT | Special Weather Statement | DDC | Barber | 42 min |
| Aug 5, 10:08 PM CDT | Special Weather Statement | DDC | Stafford | 52 min |
| Aug 5, 10:25 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 28 min |
| Aug 5, 11:15 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Seward, Stanton | 45 min |
| Aug 5, 11:52 PM CDT | Special Weather Statement | DDC | Gray, Haskell | 38 min |
| Aug 6, 12:19 AM CDT | Special Weather Statement | DDC | Barber | 41 min |
| Aug 6, 12:25 AM CDT | Special Weather Statement | DDC | Clark, Ford, Gray | 50 min |
| Aug 6, 12:29 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 19 min |
| Aug 6, 1:19 AM CDT | Special Weather Statement | DDC | Comanche | 56 min |
| Aug 6, 1:43 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.